What kind of medication reactions could be serious or lethal?

By | March 21, 2015

Concerning the medications used in the treatment of anxiety, there are several absolute red flags that any patient on those medications must know about. Please keep the following in mind:

  1. Overdose. If taken in excess — either accidental or intentional — any medication can create serious problems. In particular, however, benzodiazepines, lithium, and tricyclic antidepressants can be lethal. The benzodiazepines can create respiratory depression, particularly if combined with alcohol, and can lead to states of unconsciousness or death. Lithium toxicity can present as confusion, slurring of speech, a staggering gait, or kidney failure before leading to a frank comatose state. The tricyclic antidepressants can cause excess sedation and cardiac abnormalities. All of the above can be lethal in suicide attempts, and patients taking those medications should be carefully monitored if suicidality is in any way part of the picture.
  2. Withdrawal. All medications can have serious side effects in withdrawal, including a return of the symptoms which have been under treatment, but some are more risky than others. Benzodiazepine withdrawal is one of the potential true psychiatric emergencies, if for nothing else than the patient’s lack of understanding of the seriousness of the physiologic dependency that takes place over time, particularly at higher doses of the medication. Immediate signs of withdrawal (the first 24 hours) tend to include sweating, nausea, racing heart, shortness of breath, tremors, and profound discomfort. If no benzodiazepines are taken to replace the relative state of withdrawal, then the patient can progress to delirium tremens (just as with alcohol withdrawal). This condition presents with confusion and fluctuating vital signs, which could then cause a stroke, a heart attack, or a seizure with loss of consciousness. If you are taking benzodiazepines, you should be aware of all of the above and educate yourself with your doctor’s help.
  3. Other. Unusual side effects can accompany any medication. Olanzapine has been linked with high blood sugar, which can trigger the symptoms of diabetes, including coma, if not treated appropriately. Too many stimulants can worsen someone who also has bipolar disorder or any other tendency to have distortions of thinking. Propranolol can trigger an asthmatic attack in those with a preexisting history of asthma.

 

Selections from the book: “100 Questions & Answers about Anxiety”, Khleber Chapman Attwell, MD, MPH, 2005.